Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 115, NWS Las Vegas, NV

September 10, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2015, 4:18 PM MST for Mohave County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 4:18 PM MST (23:18 UTC)
Expired
Sep 10, 2015, 6:15 PM MST
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 65 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WGUS55 KVEF 102318
FFWVEF
AZC015-110115-
/O.NEW.KVEF.FF.W.0115.150910T2318Z-150911T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM MST THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 615 PM MST
    
* AT 416 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN NORTH OF KINGMAN. THE STORMS ARE MOVING SOUTH AT 15 
  MPH. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PACKSADDLE CAMPGROUND...PIERCE FERRY AND ANTARES ROADS...DOLAN
  SPRINGS...GOLDEN VALLEY...CHLORIDE...WINDY POINT CAMPGROUND AND NEW
  KINGMAN-BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3589 11404 3532 11397 3521 11419 3522 11438
      3579 11452

$$

JS
2 follow-up statements
579 
WGUS75 KVEF 110024
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
524 PM MST THU SEP 10 2015

AZC015-110115-
/O.CON.KVEF.FF.W.0115.000000T0000Z-150911T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
524 PM MST THU SEP 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

AT 518 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN NEAR STATE HIGHWAY 92 SOUTHWEST OF DOLAN SPRINGS AND OVER 
GOLDEN VALLEY. FLASH FLOODING REMAINS POSSIBLE THROUGH 515 PM.

SOME LOCATIONS THAT HAVE ARE WILL EXPERIENCE FLOODING INCLUDE... 
PACKSADDLE CAMPGROUND...PIERCE FERRY AND ANTARES ROADS...DOLAN 
SPRINGS...GOLDEN VALLEY...CHLORIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3589 11404 3532 11397 3521 11419 3522 11438
      3579 11452

$$

JS
487 
WGUS75 KVEF 110107
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 PM MST THU SEP 10 2015

AZC015-110115-
/O.EXP.KVEF.FF.W.0115.000000T0000Z-150911T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
607 PM MST THU SEP 10 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 615 PM MST...

THUNDERSTORM ACTIVITY HAS DISSIPATED AND HEAVY RAIN HAS ENDED. THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 615 AS FLOODING IS 
NO LONGER EXPECTED TO POSE A THREAT. 

LAT...LON 3589 11404 3532 11397 3521 11419 3522 11438
      3579 11452

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:18 PM MST, 1 hour earlier.

Area forecast discussion, Sep 10, 3:18 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM PDT THU SEP 10 2015

.SYNOPSIS...MONSOON MOISTURE WILL KEEP THUNDERSTORMS IN THE FORECAST
ACROSS THE MOJAVE DESERT SOUTH OF LAS VEGAS INTO THIS EVENING.
MAINLY DRY AND HOT CONDITIONS ARE EXPECTED FRIDAY AS HIGH PRESSURE
STRENGTHENS OVERHEAD. CONFIDENCE CONTINUES TO INCREASE IN MOISTURE
ASSOCIATED WITH TROPICAL STORM LINDA TO PUSH NORTH ACROSS THE REGION
THIS WEEKEND INTO EARLY NEXT WEEK RESULTING IN COOLER TEMPERATURES
AND INCREASED CHANCES OF THUNDERSTORMS.
&&

.DISCUSSION...ISOLATED THUNDERSTORMS ACROSS SAN BERNARDINO AND
MOHAVE COUNTIES AND SOUTHERN CLARK COUNTY THIS AFTERNOON WILL
PROBABLY PERSIST INTO THE EVENING HOURS BUT WILL LOSE SUPPORT ONCE
THE SUN SETS. HIGH PRESSURE STRENGTHENING OVER NEVADA WILL SUPPRESS
CONVECTION FRIDAY AND DRIER AIR WILL PUSH SOUTH WITH CONVECTION
LIMITED TO MAINLY SOUTHWEST SAN BERNARDINO COUNTY. THE MOJAVE
PRESERVE AND HIGHER ELEVATIONS OF SOUTHERN MOHAVE COUNTY COULD
POSSIBLY SEE A STORM DEVELOP AS WELL. WITH THE STRONG HIGH PRESSURE
IN PLACE...MOST AREAS WILL SEE HIGH TEMPERATURES NEARLY 10 DEGREES
ABOVE NORMAL.

THE HIGH WILL WEAKEN SATURDAY WHILE WHAT IS LEFT OF FORMER HURRICANE
LINDA BEGINS TO APPROACH THE SOUTHERN CALIFORNIA COAST. AS A
RESULT...MOISTURE WILL BEGIN TO INCREASE AGAIN BY SATURDAY AFTERNOON
WITH THUNDERSTORM CHANCES ACROSS ALL OF SAN BERNARDINO COUNTY AND
SOUTHERN CLARK AND SOUTHERN MOHAVE COUNTIES.

SUNDAY HAS THE POTENTIAL TO BE AN ACTIVE DAY AREA WIDE AS THE
SHORTWAVE TROUGH ASSOCIATED WITH LINDA REMNANTS PUSHES NORTH INTO
NEVADA. PLENTY OF MOISTURE COMBINED WITH INSTABILITY AND THE
SHORTWAVE SHOULD LEAD TO AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS. THERE IS SOME CONCERN THAT EXTENSIVE CLOUD COVER IN
THE MORNING COULD LIMIT STORM DEVELOPMENT AND HEAVY RAIN POTENTIAL
SOMEWHAT BUT I AM NOT CONFIDENT THAT WILL BE THE CASE GIVEN THE
STRENGTH OF THE WAVE DEPICTED BY THE MODELS. A SIGNIFICANT DROP IN
TEMPERATURES IS EXPECTED FOR SUNDAY WITH HIGH TEMPERATURES BACK DOWN
TO NEAR NORMAL. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE
EVENING BUT WE SHOULD SEE A DOWNWARD TREND FROM WEST TO EAST
OVERNIGHT AS THE SHORTWAVE EXITS.

MONDAY LOOKS TO BE ANOTHER INTERESTING DAY AS ANOTHER SHORTWAVE
BREAKING OFF OF A LONG WAVE PACIFIC TROUGH MOVES INTO CALIFORNIA.
THERE SHOULD STILL BE AMPLE MOISTURE IN PLACE TO INTERACT WITH THIS
SHORTWAVE TO PRODUCE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. THE WEST
MAY ACTUALLY SEE ENOUGH DRY AIR MOVE IN TO SEVERELY LIMIT CHANCE OF
CONVECTION. TEMPERATURES ARE FORECAST TO DROP A LITTLE MORE MONDAY
COMPARED TO SUNDAY.

FOR TUESDAY THROUGH THURSDAY...NO CHANGES WERE MADE TO THE FORECAST.
THE LONG WAVE PACIFIC TROUGH WILL GRADUALLY TRAVERSE THE WESTERN
U.S. THROUGH THE PERIOD. WE COULD STILL SEE SOME SHOWERS AND
THUNDERSTORMS EAST TUESDAY BUT BY THURSDAY THE MOISTURE SHOULD BE
SCOURED OUT BY GENERALLY WESTERLY WINDS. TEMPERATURES LOOK TO BE A
LITTLE BELOW NORMAL THROUGH THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL FOLLOW TYPICAL DIURNAL TRENDS
THROUGH FRIDAY WITH EAST WINDS IN THE DAY AND SOUTH/SOUTHWEST WINDS
AT NIGHT. THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTH OF THE AREA.
MOISTURE WILL INCREASE SUNDAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED IN THE LAS VEGAS VALLEY WITH POTENTIAL FOR
GUSTY AND ERRATIC WINDS. CEILINGS COULD POTENTIALLY LOWER TO 8 KFT
AT TIMES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-ISOLATED SHRA/TSRA WILL BE POSSIBLE THROUGH
THIS EVENING PRIMARILY SOUTH OF KLAS. GUSTY AND ERRATIC WINDS WILL
BE POSSIBLE IN AND NEAR ANY SHRA/TSRA. OTHERWISE RELATIVELY LIGHT
WINDS WILL FAVOR TYPICAL DIURNAL TRENDS. EXPECT SCT-BKN CLOUDS AOA
7K-12K FEET AS WELL SOUTH OF LAS VEGAS. AREAS OF FU AND HZ ARE
POSSIBLE IN AROUND KBIH REDUCING VSBY AND CREATING LOCALIZED
MOUNTAIN OBSCURATIONS. MOST OF THE AREA WILL BE FREE OF
THUNDERSTORMS FRIDAY WITH AREAS SOUTH OF LAS VEGAS SEEING A CHANCE
OF STORMS AGAIN SATURDAY. MOISTURE AND THUNDERSTORM COVERAGE WILL
INCREASE ACROSS THE ENTIRE AREA SUNDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:21 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.